Wisconsin, 2003

Damaging Wind in Wisconsin, July 19, 2003

July 19, 2003 · NWS DLH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SAT JUL 19 2003

MAIN FORECAST CONCERNS DEAL WITH CHANCE FOR TSTORMS TONIGHT TROUGH
SUNDAY NIGHT...AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT.

LATEST SURFACE ANALYSIS SHOWING BROAD AREA OF WEAK LOW PRESSURE OVER
THE RED RIVER VALLEY REGION. THIS LOW IS ASSOCIATED WITH A WEAK COLD
FRONT AND UPPER LEVEL WAVE THAT HAVE NOW PUSHED INTO NWRN MN.
THUNDERSTORM ACTIVITY...SOME ALREADY SEVERE...HAVE DEVELOPED ACROSS
MUCH NERN MN/NWRN AND SHOULD CONTINUE TO MOVE EAST/SOUTHEAST THIS
AFTERNOON AND TONIGHT.

EXPECT THUNDERSTORMS TO CONTINUE TO INCREASE IN AREAL COVERAGE AS
ATM FURTHER DESTABILIZES LATE THIS AFTERNOON AND THIS EVENING...AND
FRONT PROGRESSES EASTWARD. HOWEVER AS CURRENT RADAR TRENDS
INDICATE...CONVECTION SHOULD STAY SCATTERED THROUGH SUNDAY MORNING
WITH NO STRONG ORGANIZED FORCING MECHANISM.

BY SUNDAY AFTERNOON...DAYTIME HEATING COMBINED WITH A 500 MB TROUGH
DIGGING OUT OF CANADA WILL COMBINE TO PRODUCE ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. WITH WEAK COLD FRONT TO THE SOUTH OF OUR
CWA ON SUNDAY...EXPECT SEVERE STORMS TO STAY SOUTH OF OUR AREA.
HOWEVER DUE TO STRENGTH OF UPPER TROUGH...WILL GO WITH WIDE SPREAD
SHOWERS AND EMBEDDED SCATTERED THUNDERSTORMS. ACTIVITY WILL WILL
DISSIPATE FROM WEST TO EAST AS 500 MB TROUGH/VORTMAX AXIS MOVES EAST
ACROSS...AND SHIFTS EAST OF THE CWA.

CONDITIONS SHOULD BE DRY ON MONDAY MORNING...AS HIGH PRESSURE BUILDS
SOUTH OUT OF CANADA. HOWEVER WITH COOL NW FLOW ALOFT...DAYTIME
HEATING MAY DESTABILIZE ATM ENOUGH BY MON AFTERNOON TO PRODUCE
SCATTERED SHOWERS. SO WILL ADD CHANCE POPS IN FOR THE 4TH
PERIOD...DECREASING THEM TO SLIGHT CHANCE FOR MONDAY EVENING AS
DAYTIME HEATING COMES TO AN END AND ATM STABILIZES.

.DLH...NONE.

BERDES
Hazardous weather outlook, Jul 19, 6:01 AM CST, 14 hours 19 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
701 AM CDT SAT JUL 19 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE WEST WILL COMBINE WITH AN
APPROACHING UPPER LEVEL DISTURBANCE TO CREATE THUNDERSTORMS TODAY
AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE FROM THIS AFTERNOON
INTO TONIGHT PRODUCING LARGE HAIL AND DAMAGING WIND. NORTHEAST
MINNESOTA...INCLUDING INTERNATIONAL FALLS...BRAINERD...GRAND
RAPIDS...GRAND MARAIS AND DULUTH WILL HAVE A CHANCE FOR SEVERE STORMS
THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE
INTO TONIGHT...INCLUDING NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. A
CHANCE FOR THUNDERSTORMS ALSO EXISTS NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PARTS
OF NORTHEAST MINNESOTA...AND IN ALL AREAS THIS EVENING INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

In the hours before

Local storm report, Jul 19, 5:46 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0646 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    COOK                      MN   1.00 IN HAIL
07/19/03   NORTHWEST ST. LOUIS

0334 PM    1 S GHEEN                 MN   0.75 IN HAIL
07/19/03   NORTHWEST ST. LOUIS

1241 PM    LONGVILLE                 MN   0.75 IN HAIL
07/19/03   NORTHERN CASS

CLC
Local storm report, Jul 19, 6:19 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0719 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    MOUNTAIN IRON             MN   0.75 IN HAIL
07/19/03   WEST CENTRAL ST. LOUIS

CLC
Local storm report, Jul 19, 6:24 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0724 PM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    35 N DULUTH               MN   0.75 IN HAIL
07/19/03   EAST CENTRAL ST. LOUIS         AT CENTRAL LAKES

CLC
Special weather statement, Jul 19, 7:25 PM CST, 55 minutes before
MNZ025-033>038-200200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
825 PM CDT SAT JUL 19 2003

...SEVERE THUNDERSTORM WATCH 764 HAS EXPIRED...

WIDE SPREAD SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. THEREFORE
THE SEVERE THUNDERSTORM WATCH HAS BE ALLOWED TO EXPIRE. HOWEVER
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
STILL POSSIBLE FOR THE REST OF TONIGHT.

BERDES

The radar

The Duluth radar (KDLH), 16 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 19, 8:20 PM CST
Where
Douglas County, Superior
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.717, -92.100

Trees were blown down in the Billings Park area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378730.